CSN Login
Members Online: 8

Could allergy symptoms be a chemo side effect?

Chelsea71
Posts: 1170
Joined: Sep 2012

My husband, Steve, goes for #6 Folfiri with Avastin tomorrow. Lately he's been experiencing watery eyes, sneezing and a puffy face. He is an allergy sufferer but the only time has had allergies this time of year was last year, when he was on Folfiri with Avastin. A pattern is emerging. I will inquire about this at the hospital tomorrow but meanwhile I'm wondering if anybody out there has had this problem. Would it do any good for him to take allergy meds?

Thanks

Chelsea

biglaur's picture
biglaur
Posts: 68
Joined: Apr 2010

Sorry to hear your husband is suffering...I thought I was the only one who had this...no one ever seems to complain about it.  I'm 4 years FROM treatment...and still...the minute I walk onto the golf course (grass) my eyes tear up and my nose runs...It's so annoying.  I used to have mild seasonal allergies a long time ago...but ever since chemo (11 rounds of Folfox/Avastin/Clinical Trial drug) I have to carry kleenex wherever I go...am constantly nose blowing and "crying".  I've tried OTC allergy meds as well as perscription...nothing works.  I know...in the scheme of things being NED all this time having a runny nose is a small price to pay...but it's still annoying. Yell

Chelsea71
Posts: 1170
Joined: Sep 2012

That is so great that your Ned after all that time! We are at the hospital now and I just asked the nurse. She said it is a side effect from the 5FU. She said it is not one of the more common effects but they do see if from time to time. Steve finds the OTC meds don't help him either. Thanks for the response.

Chelsea

Sundanceh's picture
Sundanceh
Posts: 4342
Joined: Jun 2009

The way I heard it was that the 5fu "shrinks" the tear ducts...and therefore, the overflow.  Nose used to run all the time...couldn't even take a bite to eat without a mess.  And it was messy.

My eyes don't tear as much anymore, but I don't think they stretch back to the original manufacturer's specs...but maybe some.  Still took Zyrtec D for allergy, but don't know to any real degree how effective or not it was during treatment.

-c

PatchAdams
Posts: 272
Joined: Nov 2011

5FU affects all moist / mucosal areas including gums, soft pallet, nose, eyes, throat, colon, female parts.  

 

Chelsea71
Posts: 1170
Joined: Sep 2012

Thanks for the information, Craig and PatchAdams. It's very interesting about the tear ducts shrinking. I have not come across that in any of the research I've done on his chemo's. It makes sense, though. It looks like fluid is building up under his eyes. He took some OTC allergy meds this aft. I don't think they are working as his face looks like it's ready to explode. At least it's not causing him any pain or discomfort.

Thanks again,

Chelsea

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network